Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 194, NWS St. Louis, MO

July 14, 2014Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2014, 2:07 PM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 2:07 PM CDT (19:07 UTC)
Expired
Jul 14, 2014, 2:45 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:07 PM CDTTSTM WND DMGOlivette, MOTOP OF TREE 6-8 INCHES IN DIAMETER ACROSS DIELMAN ROAD AT DIELMAN AND OLIVE BLVD.
Jul 14, 2:10 PM CDTTSTM WND DMGFerguson, MOSEVERAL SMALL TREE LIMBS BLOWN DOWN.
Jul 14, 2:24 PM CDTTSTM WND GST 50St. Louis, MOESTIMATED 40-50 MPH GUSTS DOWNTOWN
Jul 14, 2:30 PM CDTTSTM WND DMGSauget, ILDAMAGE TO 4 INCH DIAMETER TREES. WINDS ESTIMATED 30-40 MPH.
Jul 14, 2:37 PM CDTTSTM WND GST 451 Ese Sauget, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KLSX 141907
SVRLSX
ILC119-163-MOC189-510-141945-
/O.NEW.KLSX.SV.W.0194.140714T1907Z-140714T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI...

* UNTIL 245 PM CDT

* AT 205 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HAZELWOOD TO MARYLAND HEIGHTS TO CHESTERFIELD...AND
  MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAMBERT FIELD...ST. ANN...CLARKSON VALLEY...BERKELEY...BLACK
  JACK...WOODSON TERRACE...KINLOCH...FERGUSON...ST. JOHN...
  ELLISVILLE...DELLWOOD...OVERLAND...BEL-RIDGE...COOL VALLEY...
  BALLWIN...CREVE COEUR...OLIVETTE...NORMANDY...JENNINGS AND
  BELLEFONTAINE NEIGHBORS.

THIS WARNING INCLUDES CASTLEWOOD STATE PARK...HORSESHOE LAKE STATE
PARK AND SCOTT JOPLIN HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 266 TO EXIT 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9020 3851 9025 3852 9026 3851 9027
      3850 9046 3850 9059 3868 9063 3868 9055
      3870 9053 3872 9047 3881 9029 3868 9001
TIME...MOT...LOC 1907Z 310DEG 15KT 3877 9033 3871 9043
          3869 9055

HAIL...0.88IN
WIND...60MPH

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:38 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 14, 12:38 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT Mon Jul 14 2014

.UPDATE:
Issued at 1231 PM CDT Mon Jul 14 2014

Updated grids and zones for severe thunderstorm watch through 6 pm.

Byrd
&&

.SHORT TERM:  (Through Tonight)
Issued at 226 AM CDT Mon Jul 14 2014

Focus this period will be precip chances as well as the svr threat
associated with these storms.

Mdls are in relatively good agreement with a cdfnt pushing thru the
CWA today. The NAM is slightly slower than other guidance, but only
by a couple of hours. This fnt will reinforce a weaker baroclinic
zone that is shifting S of the CWA early this morning.

This zone is expected to continue to produce TSRA S of the CWA
during the day. The cdfnt is currently progd to reach the MO/IA
border around 12z this morning. By 18z, the fnt is progd to be
near a PPQ to MBY line before pushing S of the CWA by 03z. While
isod SHRA may accompany this fnt this morning, believe the greater
coverage will hold off until around Noon today. Mdls prog K index
values around 40 C along and ahead of the fnt. This, coupled with
the timing of the fnt, shud limit the svr threat in the CWA.
However, mdls prog around 1500 J/kg SBCAPE along and ahead of the
fnt, which may support isod near svr storms.

Focus tonight will be temps as the fnt continues to push S of the
area with high pressure building into the region. Clouds shud clear
out quickly with winds diminishing. With such cool dewpoints, have
trended twd the cooler guidance.

Tilly

.LONG TERM:  (Tuesday through Sunday)
Issued at 230 AM CDT Mon Jul 14 2014

(Tuesday through Wednesday)

Focus thru this period will be temps. Mdls are in rather good
agreement thru the period. A large sfc ridge is progd to build
into the region tonight behind the cdfnt mentioned above. Mdls
agree with 805 mb temps in the 8 C to 10 C degree range thru Wed
which shud keep highs in the low to mid 70s. The cool dewpoints
with this sfc ridge will allow lows to drop well into the 50s and
perhaps into the 40s in some spots.

(Thursday through Sunday)

Mdl solns quickly diverge at the beginning of this period. Mdl
mass fields do not differ much until the GFS develops an upper low
late Thurs into Fri. Believe this is a result of the convection
developed on Wed and Thurs across the Plains. Also believe at
least the nrn portions of this convection is due to convective
feedback. With the GFS soln as an outlier and the ECMWF/GEM in
rather good agreement, have trended away from the GFS soln.
Overall, not much change from the prev forecast with temps well
below avg until Sun.

Tilly
&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1238 PM CDT Mon Jul 14 2014

Strong secondary cold frontal boundary moving south through
forecast area this afternoon. Could see some lingering showers at
KUIN...so kept vcnty showers there through 20z. As for rest of taf
sites, storms to move into KCOU by 18z and metro area by 19z. Best
timing is for activity to exit between 20z and 22z. Have added
tempo groups to these tafs with mvfr cigs/vsbys with the storms.
Otherwise, vfr conditions to prevail. Winds to persist from the
northwest through the forecast period.

Specifics for KSTL:
Strong secondary cold frontal boundary moving south through
forecast area this afternoon. Storms to move into metro area by
19z...so have added tempo group to taf with mvfr cigs/vsbys with
the storms exiting by 22z. Otherwise, vfr conditions to prevail.
Winds to persist from the northwest through the forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:49 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT MON JUL 14 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS THE REGION.
ORGANIZED SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. HOWEVER...A
FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS UP TO 45 MPH.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON EARLY THIS WEEK.
PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

In the hours before

Local storm report, Jul 14, 1:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
130 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     1 E WARDSVILLE          38.49N  92.15W
07/14/2014  E50 MPH          COLE               MO   TRAINED SPOTTER

            SPOTTER DESCRIBED WINDS ESTIMATED BETWEEN 40-50 MPH

&&

TRUETT
Local storm report, Jul 14, 1:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
132 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             4 SE LINN               38.44N  91.79W
07/14/2014  E0.25 INCH       OSAGE              MO   AMATEUR RADIO

            ALSO...ONE-HALF INCH OF RAIN IN 5 MINUTES.

&&

TRUETT
Local storm report, Jul 14, 1:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
143 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HEAVY RAIN       LINN                    38.48N  91.84W
07/14/2014  M1.25 INCH       OSAGE              MO   AMATEUR RADIO

            IN 15 MINUTES

&&

TRUETT
Local storm report, Jul 14, 1:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     WARRENTON               38.82N  91.14W
07/14/2014  E45 MPH          WARREN             MO   TRAINED SPOTTER

            POWER BRIEFLY WENT OUT.

&&

CVKING
Local storm report, Jul 14, 1:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     ST. CHARLES             38.79N  90.52W
07/14/2014  E40 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            AT ELM AND MOCKINGBIRD

&&

TRUETT
Local storm report, Jul 14, 2:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     ST. PETERS              38.78N  90.61W
07/14/2014  E60 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WINDS

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:12 AM CDTAreal Flood AdvisoryLSXRandolph7 hr
Jul 14, 1:49 PM CDTSevere Thunderstorm WarningLSXCalhoun41 min
Jul 14, 2:27 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair18 min
Jul 14, 5:27 AM CDTDense Fog AdvisoryLSXBoone, Callaway, Cole, Gasconade, Moniteau, Montgomery and 1 more4 hr
Jul 14, 12:22 PM CDTSevere Thunderstorm WarningLSXMoniteau38 min
Jul 14, 12:56 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.